Hail, Lewis
- When
- April 5, 6:35 PM CST
- Where
- Lewis County, 0.49 mi NE of Lewistown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.086, -91.814
As a cold front moved through the forecast area, storms developed along it. A few of the storms became severe with reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a cold front moved through the forecast area, storms developed along it. A few of the storms became severe with reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 5, 6:00 PM CST, 35 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 700 PM CDT Tue Apr 5 2022 .SHORT TERM... (Through Late Wednesday Night) Issued at 243 PM CDT Tue Apr 5 2022 Latest surface analysis is showing that a front extends from western Iowa into central Missouri then east into southern Illinois. Temperatures north of the front are still in the 40s and 50s under a mostly cloudy sky compared to the south where there is more sun and temperatures are approaching 70. Latest objective analysis from SPC is showing that MUCAPES are increasing into the into the 250-500 J/kg range with the increase in temperature and dewpoints in the 50s. Still expect thunderstorms to develop ahead a cold front that is currently over eastern Nebraska as it moves into northwest Missouri later this afternoon. Instability will remain weak ahead of the front with the HREF only showing MUCAPES in the 500-1000 J/Kg range, but low level and deep layer shear remain sufficient for isolated severe storms capable of producing damaging winds a perhaps a brief tornado late this afternoon and this evening over central and northeast Missouri. This threat will diminish by late this evening as the instability wanes over east central Missouri into southwest Illinois. Showers will linger behind the front tonight, but expect showers to exit the area by mid morning tomorrow as the front moves off to the east. Temperatures tonight and tomorrow will be near normal tomorrow. Lows on Wednesday night will be just a few degrees below normal. Britt .LONG TERM... (Thursday through Next Tuesday) Issued at 243 PM CDT Tue Apr 5 2022 There is still general agreement between the deterministic models and and their ensembles that a large upper trough will drop down into the eastern CONUS late this week which will bring below normal temperatures to the area Thursday into Saturday. This trend is supported by the NBM and GEFS guidance plumes and 850mb temperatures which will be in the 0 to -7C range. A series of shortwaves rotating southward through the larger shortwave as well as low level cyclonic flow will bring low chances for showers Thursday into Friday. This trough will move off to the east by late in the weekend and early next week which will cause a surface high to move east and southwesterly flow to develop in the low levels. 850mb temperatures will climb into the 10-15C by early next week allowing temperatures to climb back above normal. There will also be a chance of showers and thunderstorms beginning on Monday as moisture transport from the Gulf of Mexico and low-level warm air advection increases ahead of a deepening upper trough over the western CONUS. Britt && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 644 PM CDT Tue Apr 5 2022 A large area of showers and scattered thunderstorms has been growing over western MO and will move east-southeastward this evening ahead of an advancing cold front, impacting all the terminals. The storms could be rather robust with gusty winds, but how much thunder actually occurs at any one terminal is harder to gauge. At this time I have included a 2 hour TEMPO group at each terminal reflecting the highest probability with at least MVFR flight conditions. Gusty northwest winds, low-end VFR to MVFR flight conditions, and showers will continue for a roughly 5 hour period after the cold frontal passage. Winds will diminish and back some during the first part of the morning and then veer to the west, increase and become gusty from late morning into the afternoon. SPECIFICS FOR KSTL: Showers and thunderstorms should move into the terminal between 04-06z, possibly accompanied by MVFR flight conditions and gusty winds. After 06z a cold front will move through the terminal accompanied by gusty northwest winds, low-end VFR to MVFR flight conditions, and showers for a roughly 5 hour period. Winds will diminish and back some during the first part of the morning and then veer to the west, increase and become gusty from late morning into the afternoon. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 310 PM CDT Tue Apr 5 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-062015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 310 PM CDT Tue Apr 5 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. Isolated severe storms are possible, mainly over central and northeast Missouri and west central Illinois this evening. The main threat will be damaging winds, with a brief tornado also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over central and northeast Missouri and west central Illinois this evening. Britt
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 PM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL LA BELLE 40.12N 91.91W
04/05/2022 E0.25 INCH LEWIS MO FIRE DEPT/RESCUE
PEA-SIZED HAIL AND GUSTY WINDS, BUT NO
DAMAGE.
&&
MRBThe St Louis radar (KLSX), 182 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014513, 1014515, 1014516.